I was on the injection for around 2 years, I switched from the pill as I was really bad at remembering to take it and i was quite irresponsible with it by stopping and starting all the time which is obviously bad for your health. The thought of not having 1 needle in your bum once every 3 months and not having to worry about anything else was amazing to me. The first year was what I would consider fine, as my periods completely stopped after about 3 rounds of depo (which was a god send in my eyes as I hated having periods). If I did bleed it would be very light spotting that would go after a few days. I began to notice that I’d put quite a lot of weight on, and after the year and a half mark I had put on around a stone and a half.. I would also note that I had got into a new relationship so eating out etc became more common, however I’d never put weight on as fast as this before depo. I even struggled to loose much weight while I was going to the gym and calorie counting. Spotting became a common thing around the 10th week of the injection (get it topped up every 12 weeks) so the nurse advised me to get the injection at the 10th week rather than the 12th to help prevent bleeding. Things started to get bad for me when I started to bleed, and continued to bleed, for around 5-6 month (no exaggeration). The blood would be large clots some days and lighter spotting others, there was no clear pattern. Sometimes it would stop for a few days but would always come back. I felt so lethargic during this time, was probably abit anemic due to the amount of blood lost over a long course. I became concerned so went to the nurse who gave me a swab and said I had thrush which was subsequently causing the bleeding (??? I knew it wasn’t thrush causing me to bleed for months but okayyyy...). I took the thrush tablets and shock! horror! It didn’t stop the bleeding. I was then booked in for an ultrasound to see if there was anything abnormal on my ovaries causing the bleeding. The nurses couldn’t see anything and told me not to worry and I was sent on my way with no help or advice or a follow up call from the nurse to discuss other options. I lost all my sex drive around the 2 year mark and felt like something was genuinely wrong with me as I had a high sex drive previously. I felt so sorry for my partner but luckily he was so supportive during this time. Even before loosing my sex drive, bleeding constantly does not make you feel attractive and sexy in any way shape or form. During this time I also went to the doctors about rather bad wrist pain and was told I had tendonitis. Whether this was a result of bone density loss (which is a symptom of the injection) I still do not know... it is a possibility, but it is something to seriously keep in mind as I thought that would be something that wouldn’t be an issue. I wouldn’t say avoid Depo as every single woman’s body is different, it worked perfect for me in the early stages but the longer you stay on it, the more complications come with it in my opinion. I genuinely believe I have a backlog of hormones in my body due to having the injection at the 10th week instead of 12th so it will take a while for my body to get back to normal.
The main thing I noticed after stopping Depo was my headaches were much less common, I sweated/had hot flushes less, I’m not bleeding constantly anymore and have some kind of normal(ish) period that lasts for maybe 3 days. I’m a lot less snappy with people now and feel less negative, although I am probably more emotional at the moment. I’m only 3 months off but feel so much better for it and am probably going to avoid hormonal contraceptives for the time being to let my body readjust.
Cycle return to normal